The following ECG is from a 65 yr old male who presented with lethargy, nausea, diarrhoea and bone pain.
|Click to enlarge
- Irregular ventricular complexes
- No p waves visible
- QRS – Significantly Prolonged (>320ms)
- Loss of normal QRS morphology
- Bizarre notches QRS complexes in leads V2-5
- Discordant ST / T wave changes
- Near sine wave appearance
- Severe bradycardia
- Atrial standstill / atrial fibrillation
- Peri-arrest rhythm
Differentials for this appearance include:
- Sodium channel toxicity – esp TCA overdose
- Medications digoxin, beta-blocker, calcium channel blocker
What happened ?
The patient had a normal core temperature and was not taking any potential culprit medications. His potassium was 8.7 mmol/L in the setting of acute severe renal failure.
His ECG normalised following emergent potassium correction and he was transferred to critical care for dialysis and further management of his acute electrolyte abnormality.
References / Further Reading
Life in the Fast Lane
- Chan TC, Brady WJ, Harrigan RA, Ornato JP, Rosen P. ECG in Emergency Medicine and Acute Care. Elsevier Mosby 2005.
Powered by WPeMatico